Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Oct 22, 2017, 1:26 AM CDT for East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2017, 1:26 AM CDT (06:26 UTC)
- Expired
- Oct 22, 2017, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties East Feliciana Parish, LA, West Feliciana Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1538 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
435 WGUS54 KLIX 220626 FFWLIX LAC037-125-220900- /O.NEW.KLIX.FF.W.0041.171022T0626Z-171022T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service New Orleans LA 126 AM CDT SUN OCT 22 2017 The National Weather Service in New Orleans has issued a * Flash Flood Warning for... Eastern West Feliciana Parish in southeastern Louisiana... Western East Feliciana Parish in southeastern Louisiana... * Until 400 AM CDT * At 124 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates indicate three to five inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Jackson, Slaughter, Wilson, Norwood and Spillman. Additional rainfall amounts of one to three inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3099 9104 3071 9107 3073 9131 3099 9130 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 8:41 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Oct 21, 8:41 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
841 PM CDT Sat Oct 21 2017
.UPDATE...
In the process of updating zones to issue a FLASH FLOOD WATCH
for portions of east-central Louisiana where heavy rainfall is
underway. A tight moisture gradient with upper 70s dewpoints in
the Atchafalaya Basin next to upper 60s to lower 70s dewpoints
in the greater Baton Rouge area. A solid inflow corridor is
advancing through Houma-Thibodaux area into the central
Atchafalaya Basin where cells propagation is opposing the inflow
for a nearly stationary back-building process. Fortunately, most
is falling over the expanse of the basin but is threatening some
of the populated communities on the fringes. This area will likely
migrate northward overnight into the New Roads area. Rain rates of
4-5 inches/hr is common with some accumulations of 5-8 inches
likely overnight in this region. Have upped the PoPs to 100% in
the watch area and upped the QPF to over 4 inches areal average.
24/RR
&&
.PREV DISCUSSION... /issued 347 PM CDT Sat Oct 21 2017/
SHORT TERM...
Ongoing convection currently near the Atchafalaya Basin will
gradually dissipate during the evening hours as daytime heating
wanes and overall convective instability decreases. However, with
a continued increase in positive vorticity advection and related
forcing in the mid and upper levels through the night some
isolated shower and thunderstorm activity should continue to
develop. Temperatures will be rather warm as strong onshore flow
of 10 to 15 mph continues to advect a deep pool of moisture into
the region. This is well noted by the surge in precipitable water
values to 1.75 inches or greater tonight. Overnight lows should
only dip into the lower to middle 70s.
Confidence remains high that a band of showers and thunderstorms
will develop in the morning hours over western Louisiana along a
pre-frontal trough axis. This band of convection will begin to
push into the western portions of the forecast area near the
Atchafalaya Basin in the mid morning hours and then push eastward
through the day. Expect to see highest rain chances around late
morning for the Baton Rouge area, early afternoon for the New
Orleans area, and late afternoon or early evening for the
Mississippi coast. Conditions look marginally conducive for a few
strong to possibly severe thunderstorms to develop tomorrow.
Models have switched back around to showing a bit more mid-level
cooling which makes sense as the upper level trough axis
approaches from the west. As a result, lapse rates of 6.5 to 7.0
C/km will support increased instability during the afternoon hours
as the convective band moves through. Expect to MLCAPE approach
1000 J/KG indicating a marginal amount of instability.
Additionally, some weak directional shear will persist into the
afternoon. Even though storm relative helicity in the lowest 3km
will generally remain below 100 m2/s2, there should be just enough
rotation in any stronger updrafts to support some hail formation.
A lower wetbulb zero height of around 12000 feet will also tend to
support some elevated hail cores forming in the deepest and
strongest updrafts. DCAPE values are not excessive, but do point
to a small chance that some of the stronger storms could also
produce locally strong wind gusts. Given all of these parameters,
there is a small risk of an isolated severe thunderstorm
developing along the line of showers and thunderstorms tomorrow
afternoon. Temperatures will be near normal in the upper 70s and
lower 80s in advance of the line.
The actual cold front and associated neutrally tilted upper level
trough axis will sweep through the forecast Sunday evening. Expect
to see a wind shift and surge of cooler air begin to push into the
western third of the CWA in the evening hours and then spread
eastward through the remainder of the overnight hours. As
increasing negative vorticity advection and subsidence develops in
the wake of the passing upper level trough, and strong cold and
dry air advection takes hold behind the frontal passage a quick
clearing out of clouds and showers is expected through the
overnight hours from west to east. By Monday morning, only a few
lingering showers should be found across parts of the Mississippi
coast. Even these showers should clear the area by midday. By
Monday afternoon, expect to see mostly clear skies in place across
much of the region. Temperatures will be noticeably cooler with
lows dipping into the upper 50s and lower 60s. Highs on Monday
will only rise into the middle 70s.
LONG TERM...
Deep layer northwest flow will dominate the area Tuesday and
Wednesday. A reinforcing upper level trough and cold front will
sweep through the area on Tuesday. In the wake of this system, a
significantly colder airmass will advect into the region. 925mb
temperatures should fall into the middle 40s, which supports
daytime highs only in the middle to upper 60s Wednesday. Overnight
lows Tuesday night should easily fall into the 40s. Some
modification in the airmass is expected by Thursday as the surface
ridge parked over the area begins to push to the east. The heart
of the mid and upper level cold pool will also push to the
northeast of the area. As a result, expect to see temperatures
warm back into the middle 70s by Thursday afternoon after another
cool night of lows in the 40s Wednesday night.
By Friday and Saturday, the pattern should once again change and
become more unsettled for the Gulf South. A broad longwave trough
will begin to strengthen over the Plains states and Friday and
eventually push eastward across the Gulf South. However, there
are significant model differences by Saturday with the GFS being
far more progressive with this trough and the associated frontal
boundary than the ECMWF. At this time, have opted to go with a
blend of the model solutions, and have placed a risk of scattered
showers and thunderstorms in the forecast for both Friday night
and Saturday. Temperatures should also continue to modify as
southerly winds bring some higher dewpoints back into the region.
Expect to see overnight lows warm back to more seasonal levels in
the 50s and lower 60s for Thursday and Friday nights, and daytime
highs should climb back into the upper 70s and lower 80s.
AVIATION...
Scattered showers and storms this afternoon should dissipate after
sunset, though low clouds will continue to result in MVFR or IFR
conditions overnight. More widespread showers and thunderstorms will
affect the area tomorrow, beginning in the west near sunrise and
progressing eastward throughout the day.
MARINE...
Strong southeast flow in advance of an approaching low pressure
system will keep Small Craft Advisory flags up for the eastern
Gulf waters tonight. Expect to see a slight drop in the gradient
flow tomorrow as the front approaches, but exercise caution
conditions should still persist. Winds will shift to the northwest
tomorrow night as the low and associated cold front sweep through.
Cold air advection behind the system will push winds to between 15
and 25 knots resulting exercise caution or small craft advisory
flags being reissued. A reinforcing front should sweep through on
Tuesday, and expect to see widespread Small Craft Advisory
conditions develop Tuesday night in the wake of this system. The
strong winds around 25 knots could push seas to 7 to 9 feet in the
open Gulf waters during this period. Wednesday and Thursday should
see the gradient flow slack off considerably as a surface high
pressure system becomes parked directly over the waters. Winds
should also shift from a northerly to a southerly component during
this period. Seas should decrease from 3 to 6 feet Wednesday
afternoon to less than 3 feet on Thursday.
DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Monitoring convection.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 69 79 55 73 / 20 80 60 20
BTR 71 80 55 75 / 100 80 50 10
ASD 71 81 58 76 / 20 80 60 20
MSY 73 82 62 76 / 30 80 40 10
GPT 72 80 62 77 / 20 80 80 20
PQL 71 81 62 77 / 20 80 80 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Sunday for LAZ034-035-046-047.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ555-557-575-
577.
MS...None.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ557-575-577.
&&Hazardous weather outlook, Oct 21, 7:01 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 701 PM CDT Sat Oct 21 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-221215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 701 PM CDT Sat Oct 21 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight Scattered thunderstorms will be capable of producing frequent to continuous lightning at times, periods of torrential rainfall that may cause some localized flooding, and gusty winds 30 to 45 mph. The area of most concern will be generally west of the the I-55 corridor including the metro Baton Rouge area. Small Craft Advisory is in effect fo the open coastal waters east of the Mississippi River. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk of severe thunderstorms Sunday afternoon and evening. The primary threat will be damaging wind gusts 50 to 60 mph. An isolated tornado or two can not be ruled out. Frequent lightning and brief heavy rainfall will also accompany the storms. Small Craft Advisory conditions are likely to develop in the coastal waters after cold frontal passage Monday and possibly continuing thorugh Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening in support of severe thunderstorm monitoring. 24/RR
In the hours before
Local storm report, Oct 21, 10:53 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN MARINGOUIN 30.49N 91.52W
10/21/2017 E5.90 INCH IBERVILLE LA EMERGENCY MNGR
MINOR STREET FLOODING OF A FEW STREETS IN THE RIDGEWOOD
SUBDIVISION. RADAR ESTIMATED 5.90 INCHES IN 3 HOURS.
&&
24/RRLocal storm report, Oct 21, 11:04 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 5 W ERWINVILLE 30.53N 91.49W
10/21/2017 POINTE COUPEE LA BROADCAST MEDIA
LOCAL MEDIA REPORTED RESIDENTIAL FLOODING NEAR THE
INTERSECTION OF HIGHWAY 190 AT MANDA ROAD NEAR TORBERT,
LA.
&&
MEFFERSOSpecial weather statement, Oct 21, 11:08 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1108 PM CDT SAT OCT 21 2017
LAZ035-036-048-220445-
East Feliciana-West Feliciana-East Baton Rouge-
1108 PM CDT SAT OCT 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE PARISHES...
At 1108 PM CDT, a strong thunderstorm was located near Slaughter, or
near Zachary, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Zachary, Jackson, Clinton, Slaughter, Wilson, Norwood and Felps.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3097 9088 3062 9113 3070 9132 3100 9120
3100 9095
TIME...MOT...LOC 0408Z 205DEG 29KT 3073 9119
24/RRLocal storm report, Oct 21, 11:20 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM FLASH FLOOD NEW ROADS 30.69N 91.45W
10/21/2017 POINTE COUPEE LA EMERGENCY MNGR
POINTE COUPEE EMERGENCY MANAGER REPORTED MULTIPLE ROAD
CLOSERS FROM NEW ROADS TO LIVONIA DUE TO FLASH FLOODING.
&&
MEFFERSOSpecial weather statement, Oct 22, 1:07 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
107 AM CDT SUN OCT 22 2017
MSZ068-220700-
Wilkinson-
107 AM CDT SUN OCT 22 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKINSON COUNTY...
At 107 AM CDT, a strong thunderstorm was located near Centreville, or
15 miles northwest of Clinton, moving north at 25 mph.
Locations impacted include...
Centreville and Crosby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3137 9123 3135 9121 3135 9115 3132 9112
3133 9110 3129 9108 3128 9106 3100 9106
3100 9125 3136 9126
TIME...MOT...LOC 0607Z 187DEG 23KT 3106 9114
11The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:05 PM CDT | Areal Flood Advisory | LIX | Iberville, Pointe Coupee, West Baton Rouge | 3 hr |
| Oct 21, 8:45 PM CDT | Flash Flood Watch | LIX | East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 19 hr |
| Oct 21, 10:24 PM CDT | Tornado Warning | LIX | East Baton Rouge, East Feliciana | 16 min |
| Oct 21, 11:08 PM CDT | Special Weather Statement | LIX | East Feliciana | 37 min |
| Oct 21, 11:24 PM CDT | Areal Flood Advisory | LIX | East Feliciana, Pointe Coupee, West Feliciana | 2 hr |
| Oct 22, 1:46 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana | 29 min |
| Oct 22, 2:33 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana | 42 min |
| Oct 22, 3:31 AM CDT | Areal Flood Advisory | LIX | East Feliciana, Saint Helena | 119 min |
| Oct 22, 4:00 AM CDT | Flash Flood Warning | LIX | East Feliciana | 3 hr |
| Oct 22, 4:24 AM CDT | Tornado Warning | LIX | Saint Helena | 51 min |
| Oct 22, 5:20 AM CDT | Flash Flood Warning | LIX | East Feliciana, Saint Helena | 115 min |
| Oct 22, 7:27 AM CDT | Areal Flood Warning | LIX | East Feliciana, West Feliciana | 6 hr |
| Oct 22, 7:31 AM CDT | Special Weather Statement | LIX | Saint Tammany, Washington | 29 min |
| Oct 22, 7:40 AM CDT | Special Marine Warning | LIX | 35 min | |
| Oct 22, 8:14 AM CDT | Special Marine Warning | LIX | 61 min | |
| Oct 22, 8:26 AM CDT | Special Weather Statement | LIX | Orleans | 34 min |
| Oct 22, 9:12 AM CDT | Special Marine Warning | LIX | 48 min | |
| Oct 22, 9:38 AM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, West Baton Rouge | 82 min |
| Oct 22, 9:55 AM CDT | Special Marine Warning | LIX | 65 min | |
| Oct 22, 10:15 AM CDT | Special Weather Statement | LIX | Ascension, Iberville, Livingston, Saint Helena, Tangipahoa | 75 min |
| Oct 22, 10:44 AM CDT | Areal Flood Warning | LIX | Pointe Coupee | 3 hr |
| Oct 22, 10:48 AM CDT | Special Marine Warning | LIX | 87 min | |
| Oct 22, 10:58 AM CDT | Special Marine Warning | LIX | 92 min | |
| Oct 22, 11:07 AM CDT | Special Weather Statement | LIX | Orleans, Saint Charles, Saint James, Saint John the Baptist, Saint Tammany, Washington | 23 min |
| Oct 22, 11:26 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Saint Charles, Saint John the Baptist | 51 min |
| Oct 22, 11:57 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany, Washington | 48 min |
| Oct 22, 12:02 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines, Saint Bernard, Saint Charles | 28 min |
| Oct 22, 12:11 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines, Terrebonne | 64 min |
| Oct 22, 12:16 PM CDT | Special Marine Warning | LIX | 89 min | |
| Oct 22, 12:30 PM CDT | Special Marine Warning | LIX | 90 min | |
| Oct 22, 12:37 PM CDT | Severe Thunderstorm Warning | LIX | Plaquemines, Saint Bernard | 23 min |
| Oct 22, 12:47 PM CDT | Special Marine Warning | LIX | 88 min | |
| Oct 22, 1:46 PM CDT | Special Marine Warning | LIX | 89 min | |
| Oct 22, 2:11 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 22, 2:48 PM CDT | Special Marine Warning | LIX | 117 min | |
| Oct 22, 2:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| Oct 22, 3:20 PM CDT | Special Marine Warning | LIX | 85 min | |
| Oct 22, 3:46 PM CDT | Small Craft Advisory | LIX | 26 hr |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.